Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

August 18, 2017Bedford County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 18, 2017, 3:21 PM EDT for Bedford County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2017, 3:21 PM EDT (19:21 UTC)
Expired
Aug 18, 2017, 4:00 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA

County Bedford County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WWUS81 KRNK 181921
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT FRI AUG 18 2017

VAZ033-034-044-045-182000-
Franklin-Campbell-Bedford-Pittsylvania-
321 PM EDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL... 
NORTHERN PITTSYLVANIA...SOUTHEASTERN BEDFORD AND NORTHEASTERN 
FRANKLIN COUNTIES...

At 321 PM EDT, a strong thunderstorm was located over Smith Mountain
Lake State Park, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm...along with 
very heavy rainfall.

Locations impacted include...
Altavista...
Hurt...
Moneta...
Huddleston...
and Evington.

LAT...LON 3702 7968 3720 7970 3727 7920 3700 7917
TIME...MOT...LOC 1921Z 265DEG 19KT 3712 7961 

$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 18, 3:07 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 18, 3:07 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
307 PM EDT Fri Aug 18 2017

.SYNOPSIS...
A weak cold front will cross the mountains from the west this
evening before sliding southeast of the region overnight. The
front will remain over the Carolinas Saturday into Sunday before
dissipating. High pressure works in from the Ohio Valley during
the weekend, then overhead Monday resulting in drier weather
across the region.
&&

.NEAR TERM /THROUGH SATURDAY/...
As of 245 PM EDT Friday...

Surface cold front now just west of the mountains will slide
slowly east reaching the Blue Ridge late this evening before
exiting to the southeast overnight. Best instability remains
across eastern sections where the flow has backed a bit and
dewpoints remain higher. Elsewhere rather well mixed westerly
flow has tended to limit convergence/development with more
widely scattered coverage expected through late afternoon over
the mountains. Best coverage including isolated severe
potential appears across the piedmont espcly northeast sections
where slightly stronger winds aloft under a passing vort tail may
enhance bands a bit. Thus keeping low likely to chance pops
mainly east into early evening with most showers out of the
southeast around midnight as seen off the latest HRRR. Weak
cool advection along with slightly lower dewpoint air will
follow the front in from the northwest by morning allowing lows
to dip well into the 60s mountains, while lingering closer to 70
southeast. Fog likely limited to the deeper valleys and eastern
sections that possibly see more showers through early evening.

Front sags into the Carolinas before stalling Saturday in
advance of the next shortwave trough that will approach the
region during the afternoon. This should basically put the area
in between deeper moisture to the southeast, and lift beneath
the cold pool with the shortwave crossing the Ohio Valley.
Latest guidance supports an overall dry scenario with dry air
aloft off forecast soundings, and low level northwest flow
beneath rather meager instability Saturday afternoon. Cant
totally rule out a sprinkle or shower reaching the far northwest
counties late in the day but not enough to include a pop mention
for now. Otherwise partly to mostly sunny and a bit less humid
with highs still 80s to near 90 east, as weak downslope offsets
slight cooling aloft.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 240 PM EDT Friday...

An upper level trough will pivot over the region Saturday night. Not
much cool air is behind this trough, therefore temperatures Sunday
will warm back above normal with mid 80s west to near 90F east. The
only notable change will be slightly drier air (dew points in the
low 60s west to upper 60s east) with a westerly breeze.

Dry high pressure with increasing heights aloft will continue to
keep most of the region dry through Monday night. Some low level
moisture may creep into the area from the south Monday. This
moisture and upslope flow may generate a few storms across the North
Carolina High Country late in the afternoon, fading in the evening.
Under mostly sunny skies, temperatures will warm a little above
normal Monday with 80s west to lower 90s east.
&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 255 PM EDT Friday...

A western Atlantic upper level ridge will track westward over the
Gulf states through early next week. This ridge will push
temperatures 5F to 10F warmer than normal. With an increase in heat
and humidity, scattered showers and thunderstorms are expected
Tuesday afternoon across the mountains and then moving and fading
across the foothills in the evening.

On Wednesday, models are wanting to bring a cold front south into
the Gulf states, pushing the upper level ridge into the Gulf.
Considering climatology for the time of year, models look to be over
zealous with moving this front into a hot and humid air mass. I
would not be surprised to see a slowing trend with the frontal
passage being more towards Thursday. For now, kept timing close to
guidance while keeping PoPs low. Until the front clears the area,
temperatures will stay 5F to 10F warmer normal. Following the front,
temperatures will be 5F or cooler than normal.
&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 1240 PM EDT Friday...

Most showers with isolated storms continue to linger across the
far western areas, mainly just west of KBLF-KLWB early this
afternoon where seeing pockets of MVFR cigs.

Latest models continue to develop showers/storms across and
espcly east of the mountains this afternoon into early evening
ahead of the upstream cold front. Appears most of this will
initially be scattered in nature over the west before perhaps
organizing into more bands/clusters along/east of the Blue Ridge
by mid afternoon. Shra/tsra should then push into eastern
sections by early this evening prior to exiting shortly after
00z/8 PM if not sooner. Thus running with mostly VCTS/VCSH at
all locations with tempo groups for lower MVFR conditions in
showers across the west, and deeper convection east where IFR
vsbys may occur.

Appears fog will be stuck in the valleys and eastern locations
that see heavier rainfall this afternoon although uncertain
given gradual advection of dry air late. For now included sub-
VFR in fog at KLWB/KBCB/KLYH late tonight while leaving out
elsewhere. Some stratus also possible with the fog and perhaps
even at KBLF with weak upslope flow.

Outside of convection, winds will be mainly west to southwest
at 5-15 kts ahead of the front this afternoon before turning
light/variable overnight.

Weak high pressure will build into the area Saturday bringing
VFR conditions under northwest winds at 5-10 kts.

Extended Aviation Discussion...

Mainly VFR conditions for the second half of weekend under weak
high pressure. Scattered thunderstorms and periods of MVFR
conditions return next week, with late night/early morning fog
possible almost any day. Better potential for sub-VFR will come
Wednesday when more widespread showers and storms arrive with
the next cold front.

&&

.EQUIPMENT...
As of 400 AM EDT Friday Aug 18th...

KFCX doppler radar expected to be down for the rest of the
month due to a failing bull gear. Technicians are working on the
radar, through next week and the radar will most likely stay
down completely as the repairs are being made.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/RAB/WP
EQUIPMENT...RAB/WERT/WP
Hazardous weather outlook, Aug 18, 3:05 PM EDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
305 PM EDT Fri Aug 18 2017

NCZ001-002-018-VAZ007-009>013-015-WVZ042>044-507-508-191915-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Grayson-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
305 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ014-016>020-022>024-032>035-043>047-058-059-
191915-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
305 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A few strong to isolated severe thunderstorms containing damaging
winds could occur through early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 18, 11:55 AM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND DMG     3 SSW NORTH WILKESBORO  36.13N 81.16W
08/17/2017                   WILKES             NC   911 CALL CENTER

            TREE LIMB BROUGHT DOWN POWER LINE ON GILREATH STREET.
            TIME RADAR ESTIMATED.

&&

JRUCKMAN
Local storm report, Aug 18, 11:57 AM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1157 AM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND DMG     1 SW NORTH WILKESBORO   36.16N 81.16W
08/17/2017                   WILKES             NC   911 CALL CENTER

            TREE DOWN ON BOONE TRAIL ROAD NEAR 421

&&

JRUCKMAN
Special weather statement, Aug 18, 1:32 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
132 PM EDT FRI AUG 18 2017

NCZ003-VAZ016-032-181800-
Surry-Patrick-Carroll-
132 PM EDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK
COUNTIES...

At 132 PM EDT, a strong thunderstorm was located over Bottom, moving
east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Dobson...
Pilot Mountain...
and Cana.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3639 8081 3656 8085 3656 8084 3657 8085
      3666 8046 3655 8044 3639 8045
TIME...MOT...LOC 1732Z 261DEG 19KT 3650 8075

JR
Special weather statement, Aug 18, 3:07 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
307 PM EDT FRI AUG 18 2017

NCZ018-019-181930-
Wilkes-Watauga-
307 PM EDT FRI AUG 18 2017

...A THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT SOUTHWESTERN
WILKES AND SOUTHEASTERN WATAUGA COUNTIES...

At 306 PM EDT, a thunderstorm with very heavy rain was located near
Darby, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm. Some
localized flooding is also possible.

Locations impacted include...
Deep Gap...
Wilbar...
Darby...
Maple Springs...
and Summit.

LAT...LON 3608 8145 3609 8146 3609 8147 3610 8148
      3610 8151 3612 8155 3612 8162 3622 8157
      3627 8132 3606 8133
TIME...MOT...LOC 1906Z 270DEG 16KT 3617 8148

MBS
Special weather statement, Aug 18, 3:19 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
319 PM EDT FRI AUG 18 2017

VAZ023-024-034-182000-
Botetourt-Bedford-Rockbridge-
319 PM EDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
ROCKBRIDGE...CENTRAL BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES...

At 318 PM EDT, a strong thunderstorm was located over Springwood,
moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm...along with
very heavy rainfall.

Locations impacted include...
Buchanan...
Glasgow...
Eagle Rock...
Big Island...
and Arcadia.

LAT...LON 3763 7939 3763 7942 3761 7944 3760 7944
      3760 7943 3761 7941 3759 7938 3743 7934
      3744 7984 3762 7987 3776 7942
TIME...MOT...LOC 1918Z 265DEG 19KT 3754 7977

MBS
Special weather statement, Aug 18, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT FRI AUG 18 2017

VAZ033-034-044-045-182000-
Franklin-Campbell-Bedford-Pittsylvania-
321 PM EDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL...
NORTHERN PITTSYLVANIA...SOUTHEASTERN BEDFORD AND NORTHEASTERN
FRANKLIN COUNTIES...

At 321 PM EDT, a strong thunderstorm was located over Smith Mountain
Lake State Park, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm...along with
very heavy rainfall.

Locations impacted include...
Altavista...
Hurt...
Moneta...
Huddleston...
and Evington.

LAT...LON 3702 7968 3720 7970 3727 7920 3700 7917
TIME...MOT...LOC 1921Z 265DEG 19KT 3712 7961

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:05 PM EDTSpecial Weather StatementRNKBotetourt40 min
Aug 17, 8:16 PM EDTSpecial Weather StatementRNKBuckingham59 min
Aug 18, 3:19 PM EDTSpecial Weather StatementRNKBotetourt41 min
Aug 18, 4:34 PM EDTSpecial Weather StatementRNKAppomattox, Campbell, Pittsylvania56 min
Aug 18, 5:01 PM EDTSpecial Weather StatementRNKCity of Lynchburg44 min
Aug 18, 5:09 PM EDTSpecial Weather StatementRNKHenry, Patrick51 min
Aug 18, 5:31 PM EDTSpecial Weather StatementRNKAppomattox, Campbell44 min
Aug 18, 5:46 PM EDTSpecial Weather StatementRNKBuckingham, City of Lynchburg29 min
Aug 18, 5:56 PM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Martinsville34 min
Aug 18, 6:19 PM EDTSpecial Weather StatementRNKCharlotte26 min
Aug 18, 6:33 PM EDTSpecial Weather StatementRNKPittsylvania42 min
Aug 18, 7:13 PM EDTSpecial Weather StatementRNKCharlotte62 min
Aug 18, 1:32 PM EDTSpecial Weather StatementRNKSurry28 min
Aug 18, 3:07 PM EDTSpecial Weather StatementRNKCaldwell23 min
Aug 18, 3:27 PM EDTSpecial Weather StatementRNKWilkes48 min
Aug 18, 4:05 PM EDTSpecial Weather StatementRNKSurry40 min
Aug 18, 4:59 PM EDTSpecial Weather StatementRNKYadkin46 min
Aug 18, 5:34 PM EDTSpecial Weather StatementRNKStokes26 min
Aug 18, 6:52 PM EDTSpecial Weather StatementRNKRockingham38 min
Aug 18, 7:20 PM EDTSpecial Weather StatementRNKCaswell55 min
Aug 17, 9:11 PM EDTSpecial Weather StatementRNKGreenbrier64 min

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.